Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Tallahassee, FL

July 4, 1997Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 4, 1997, 2:44 PM EDT for Dixie County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1997, 2:44 PM EDT (18:44 UTC)
Expired
Jul 4, 1997, 3:45 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 143 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3604 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 041846 RRA
SVRTLH
FLC029-041945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT FRI JUL 4 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...NORTHERN DIXIE COUNTY
 
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTHERN DIXIE COUNTY OVER THE MALLORY SWAMP.
THIS STORM IS DRIFTING SLOWLY NORTH AT 5 MPH. ALTHOUGH MOST OF THIS
STORM WILL REMAIN OVER THE SWAMP...THIS STORM MAY PRODUCE A DOWNBURST
WHICH COULD PRODUCE DAMAGING WIND GUSTS ACROSS THE NORTHERN PART OF THE
COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT FRI JUL 4 1997

MID/UPR RDG WILL CONTINUE TO GRADUALLY BREAK DOWN ACRS NERN GULF COAST
THRU FCST PD AS SVRL S/WVS DVLP BROAD UPR TROF FM NRN PLAINS TO NERN
STATES. THIS COMBINED WITH LARGE SFC HI MOVG INTO CNTRL PLAINS WILL
HELP TO PUSH SFC BNDRY SEWD TO S CNTRL AL/CNTRL GA BY SATURDAY
MORNING. MEANWHILE...MOISTURE WILL DEEPEN ACRS FCST AREA WITH PW BACK
ARND 2 INCHES BY SATURDAY AFTERNOON. WEAK W TO SW MEAN LLVL FLO SHOULD
ALLOW SLOWLY PROGRESSIVE SEABRZ TO DVLP BY AFTN...WHICH SHOULD BE
ACTIVE GIVEN A DEEPER MOISTURE PROFILE AS COMPARED TO LAST FEW DAYS.
COMBINATION OF ACTIVE SEABRZ...CLOSE PROXIMITY OF SFC BNDRY PROVIDING
ADDITIONAL FOCUS FOR DEEP CONVECTION...AND DEEP MOISTURE SHOULD RESULT
IN SCTD TSRA BY SATURDAY AFTN. HAVE NO PROBLEM WITH 40 PCT TSRA CHC
SATURDAY. EXPC SUNDAY TO BE ACTIVE AS WELL.

IN THE SHORT TERM...LRG MULTICELL TSRA HAS DVLPD OVR DIXIE CO WITH
NICELY DEFINED SEABRZ STRETCHING ALG BIG BEND COAST. WOULD PREFER
SMALL POP FOR ISOLD/WIDELY SCTD EVE TSRA OVR FL PART OF FCST AREA.
OTHERWISE...WILL CUT THIS ONE SHORT DUE TO ONGOING POTENTIALLY SVR
STORMS IN CWA.

MOORE

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.